Alert archive / Vermont / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Burlington, VT

September 27, 1998Franklin County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Sep 27, 1998, 7:02 PM EDT for Franklin County, Vermont. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 1998, 7:02 PM EDT (23:02 UTC)
Expired
Sep 27, 1998, 7:35 PM EDT
In force
33 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, VT

What was reported inside it

TimeReportWhereRemark
Sep 27, 7:05 PM EDTThunderstorm Wind 50St Albans, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS1 KBTV 272303 RRA
SVRBTV
VTC011-272335-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
702 PM EDT SUN SEP 27 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHWESTERN VERMONT

* UNTIL 735 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ST. ALBANS BAY...MOVING EAST-SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST ALBANS AT 705 PM
  GEORGIA AND FAIRFAX AT 715 PM
  FLETCHER AT 730 PM

THIS IS A DANGEROUS STORM. EXPECT DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO A
SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS AND DOORS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:20 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 2:20 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
220 PM EDT SUN SEP 27 1998

CDFNT WL MOV THRU FA TONITE...TO BE FOLLOWED BY HI PRES WHICH WL
DOMINATE WX MON/TUE.

KCXX/KTYX NOT SHOWING ANY SHRA/TSRA ACTIVITY ACRS FA ATTM.  RATHER
LARGE AREA OF STORMS MOVG ACRS W-CNTRL NY WL RMN SOUTH OF FA.
MEANWHILE...SOME SHWRS/TSTRMS HAVER BEGUN TO DVLP DURING PAST HR
OVER SRN ONT/QUE.  WITH APRCH OF CDFNT...XPC THIS ACTIVITY TO BCM
MORE ORGANIZED.  INSTABILITY FCST BY ETA LOOKS TO BE UNDERDONE AS BL
TEMPS TOO LOW.  MODIFIED SOUNDING RESULT IN CAPES 1000-2000 J/KG AND
LI'S -3 TO -5.  WITH UNIDIRECTIONAL FLOW...MAIN THREAT WITH ANY
CONVECTION WL BE STRAIGHT LINE WNDS.

CDFNT WL MOV THRU FA BTWN 00Z-06Z...AFTER WHICH TIME THREAT OF TSRA
ENDS.  HOWEVER...XPC LINGERING -SHRA...MAINLY OVR HIR TRRN OF NRN
ZONES AS SHRTWV MOVS THRU RGN FOLLOWED BY STG CAA.

HI PRES THEN BLDS EAST FROM GRTLKS/OH VLY MON THRU MON NITE...
REACHING MID ATLTC CST TUES.  DESPITE ACYC FLOW MONDAY...XPC PLENTY
OF CLDS AS LLVL MSTR RMNS ABUNDANT.  COULD EVEN BE A FEW SPRINKLES
OVR MTNS.  XPC GUSTY NW WNDS AND TEMPS NOTICEABLY COOLER THAN TDA.

MON NITE: M/CLR...CHILLY.
TUE: SS THRU INCR HI CLDS.

rFWC TEMP GUID GENERALLY OK TON/MON.  WOULD GO A FEW DEG BLO GUID MON
NITE/TUE.

RJS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:26 AM EDTSevere Thunderstorm WarningBTVGrand Isle49 min
Sep 27, 3:38 AM EDTSevere Thunderstorm WarningBTVFranklin37 min
Sep 27, 5:14 AM EDTSevere Thunderstorm WarningBTVAddison, Washington61 min
Sep 27, 6:26 PM EDTSevere Thunderstorm WarningBTVFranklin34 min
Sep 27, 6:44 PM EDTSevere Thunderstorm WarningBTVOrleans46 min
Sep 27, 7:33 PM EDTSevere Thunderstorm WarningBTVLamoille32 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.